Skip to content

    Announcements

    Attention All WebMD Community Members:

    These message boards are closed to posting. Please head on over to our new WebMD Message Boards to check out and participate in the great conversations taking place: https://messageboards.webmd.com/

    Your new WebMD Message Boards are now open!

    Making the move is as easy as 1-2-3.

    1. Head over to this page: https://messageboards.webmd.com/living-healthy/f/womens-health/

    2. Choose the tag from the drop-down menu that clicks most with you (and add it to any posts you create so others can easily find and sort through posts)

    3. Start posting

    Have questions? Email us anytime at CommunityManagement@webmd.net

    Includes Expert Content
    Perimenopause?
    avatar
    northerneckgirl posted:
    I am 38 and have been having many symptoms of menopause. I went to a place called Renew Health and Wellness for a free consultation and she examined me and said I was in menopause. I am on Thyroid meds and also Lexpro (for almost a year) and I am the past few months had symptoms that these meds are helping. I cannot go through with the BHRT hormone pellets that she wants to implant. It sounds good but it is out of pocket expense of 2,000. I left there feeling even worse. I called my OBGYN and scheduled an appt. to talk to him about hormone replacement. The weight gain and mood swings and fatigue, along with other things, has been horrible! Do you think the pellets are good? or the hormone patch is better? This consultant also mentioned compounding pharmacy for a med that looks like a chicklet and you put in your mouth over nite. What is a compounding pharmacy anyway? I thought when I left this might be some shady thing going on too, but wasn't sure. Can you please offer any suggestions? Thanks.
     
    avatar
    Anon_6061 responded:
    Pellets are from a compounding pharmacy. In my opinion, there are many commercial HRT's (bio-identical and synthetic) that can be purchased by prescription at retail pharmacies - patches, gHels, pills, vaginal rings. Why not start with one of those?

    HRT can take a bit of trial and error so the first one may not be the best one for you. But there are many options out there. Just be sure that if you use estrogen you also take an adequate dose and form of progesterone or progestin to protect your uterine lining. Your doctor may even have some samples to start you out.
     
    avatar
    northerneckgirl replied to Anon_6061's response:
    Thank you very much for your reply. I am going to my OB doctor in a week and discuss the options. I am just tired of feeling like this and want to feel good again and have energy to do things with my kids. What can it do to my uterine lining? Is it bad?
     
    avatar
    Mary Jane Minkin, MD replied to northerneckgirl's response:
    Dear Northerneckgirl,
    The major concern with what we refer to as "unopposed estrogen" in a woman who has a uterus is that it can increase the growth of the lining of the uterus; progesterone limits that growth, and protects you from getting endometrial hyperplasia. We usually recommend that women with a uterus take progesterone if they are taking estrogen (Dr. Nanette Santoro describes estrogen as fertilizer, and the progesterone as the lawnmower!) And you can get bioidentical progesterone also at a regular pharmacy; it is called prometrium, and it is natural progesterone dissolved in a peanut oil base.
    Good luck,
    Mary Jane
     
    avatar
    belgia53 replied to Mary Jane Minkin, MD's response:
    Hi,
    I am 55 years old. I have been in menopause for several years. I have always enjoyed my sex life until a few years ago when it started hurting. Not a little but a whole lot. It felt like I had a thorn. I went to several gyns, one who suggested electrical shock treatments. I heard about the e ring so I am on my third one. Each one costs me $200. But the gyn didn't prescribe me any other hormone pills. My regular doctor said should have. It still hurts to have sex. My marriage is starting to suffer. Each doctor has told me that my bladder lining is thinning too. Any suggestions? I haven't had any other problems with menopause. Thanks.
     
    avatar
    Dlebain replied to belgia53's response:
    I understand your situation. I have been on hormone replacement therapy since the age of 41. I am now 61. I recommend you search for a new obgyn. There are some who are are more understanding than others. It does depend on your personal and family heath history. I found female obgyns were more understanding. I am so thankful I have found doctors to help me with my severe menopausal symptoms. PMS that lasted 3 out of 4 weeks, burning sensations of my gums and genital and urethral mucous membranes, extreme fatigue, decreased libido. I am sure it saved my marriage also. I feel much better on hormone replacements.
     
    avatar
    Anon_6061 replied to belgia53's response:
    belgia53 - It sounds like the vaginal dryness and atrophy are your only symptoms and the estrogen vaginal ring hasn't helped.

    It seems there's a lack of knowledge about the two vaginal rings, even by doctors. Estring is for vaginal tissues only while the Femring is systemic HRT (which may or may not help vaginal tissues). If you don't want a systemic HRT and only want to treat the vaginal issues, then Estring is the one you want.

    Systemic HRT's (regardless of form) don't always resolve symptoms of low estrogen in the urogenital tissues so if you choose systemic HRT, you may also need a vaginal estrogen.

    And if you're using Estring without improvement, you could switch to one of the other vaginal estrogens such as Estrace cream, Premarin cream, or Vagifem tablets (suppository).
     
    avatar
    belgia53 replied to Anon_6061's response:
    Thank you so much for your help. I just made a appt with a new gyn. Hopefully she will help me. I have tried the cream and suppositories to no avail. I am on disability due to knee surgeries that went horribly wrong and can't afford to replace the e ring every three months. So I am hoping for help.
     
    avatar
    Anon_6061 replied to belgia53's response:
    One other thought - Since vaginal estrogens can be pricey, generic Estrace tablets (that are intended for systemic HRT) can be used off-label to treat vaginal atrophy. But you would only need a tiny amount of a low dose pill, too much and you'll get some systemic effects. I've used this method. I crush a few tabs and keep the "dust" in a container and it goes a long way. Generic Estrace is (or at least was) a $4 Rx (without insurance). Wal-mart recently increased the price to $14 for 30 pills.

    I'm sorry for your awful knee surgery experience. I too had a very negative health care experience - an unnecessary hysterectomy and ovary removal.
     
    avatar
    Mary Jane Minkin, MD replied to Anon_6061's response:
    Actually, I will stick in a comment here-I actually would avoid this option; the absorption of regular estrogen from the vagina is really variable; and you might absorb a significant amount.
    Mary Jane


    Featuring Experts

    Mary Jane Minkin, MD, is a nationally recognized obstetrician gynecologist, with a special interest in menopause. Dr. Minkin is clinical professor of ...More

    Helpful Tips

    Hot flash & Night sweat relief
    I am 51 and started perimenopause 6 years ago. I experience hot flashes and night sweats heavily every two weeks - the time I usually ... More
    Was this Helpful?
    1 of 1 found this helpful

    Related Drug Reviews

    • Drug Name User Reviews

    Report Problems With Your Medications to the FDA

    FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.

    For more information, visit the North American Menopause Society website